Farydak Approved for Treatment of Multiple Myeloma
The FDA approved Farydak (panobinostat) in combination with bortezomib and dexamethasone for treatment of multiple myeloma.
The U.S. Food and Drug Administration has approved Farydak (panobinostat) in combination with bortezomib and dexamethasone for the treatment of patients with multiple myeloma who have received at least two prior standard therapies, including bortezomib and an immunomodulatory agent, such as lenalidomide or pomalidomide.
Farydak is the first histone deactylase (HDAC) approved by the U.S. FDA to treat multiple myeloma.
“Farydak has a new mechanism of action that distinguishes it from prior drugs approved to treat multiple myeloma, making it a potentially attractive candidate agent for the treatment of multiple myeloma,” said Richard Pazdur, M.D., director of the Office of Hematology and Oncology Products in the FDA's Center for Drug Evaluation and Research.
“Farydak's approval is particularly important because it has been shown to slow the progression of multiple myeloma.”
The FDA's approval is based on a study that showed patients receiving Farydak in combination with bortezomib and dexamethasone experienced a median progression-free survival of 10.6 months compared with 5.8 months in patients treated with bortezomib and dexamethasone alone.
RELATED: Multiple myeloma: Optimal management and long-term disease control
In addition, researchers observed a response rate of 59% in the Farydak group versus 41% in the bortezomib and dexamethasone group.
The most common adverse events associated with Farydak treatment were diarrhea, fatigue, nausea, peripheral edema, decreased appetite, fever, vomiting, and weakness.
The most common laboratory abnormalities were hypophosphatemia, hypokalemia, hyponatremia, increased serum creatinine, thrombocytopenia, leukopenia, and anemia.
Farydak carries a Boxed Warning alerting health care professionals and patients of the risk of severe diarrhea and severe and fatal cardiac events, arrhythmias, and electrocardiogram changes in patients treated with Farydak. Healthcare professionals should also inform patients being treated with Farydak of the risk of gastrointestinal and pulmonary bleeding and hepatotoxicity.